Communications in Mathematical Sciences
- Commun. Math. Sci.
- Volume 7, Number 4 (2009), 785-804.
Numerical averaging of non-divergence structure elliptic operators
Many important equations in science and engineering contain rapidly varying operators that cannot be practically sufficiently resolved for accurate solutions. In some cases it is possible to obtain approximate solutions by replacing the rapidly varying operator with an appropri- ately averaged operator. In this paper we use formal asymptotic techniques to recover a formula for the averaged form of a second order, non-divergence structure, linear elliptic operator. For several special cases the averaged operator is obtained analytically. For genuinely multi-dimensional cases, the averaged operator is also obtained numerically using finite difference method, which also has a probabilistic interpretation.
Commun. Math. Sci., Volume 7, Number 4 (2009), 785-804.
First available in Project Euclid: 25 January 2010
Permanent link to this document
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Froese, Brittany D.; Oberman, Adam M. Numerical averaging of non-divergence structure elliptic operators. Commun. Math. Sci. 7 (2009), no. 4, 785--804. https://projecteuclid.org/euclid.cms/1264434133